Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 314, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 1, 2017, 7:27 PM MDT for Greeley County, Logan County, Wichita County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2017, 7:27 PM MDT (01:27 UTC)
- Expired
- Oct 1, 2017, 8:30 PM MDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Greeley County, KS, Logan County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 2:25 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1138 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.2
The text
As transmitted.
689
WUUS53 KGLD 020127
SVRGLD
KSC071-109-203-020230-
/O.NEW.KGLD.SV.W.0314.171002T0127Z-171002T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
727 PM MDT SUN OCT 1 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northern Wichita County in west central Kansas...
South central Logan County in west central Kansas...
East central Greeley County in west central Kansas...
* Until 830 PM MDT/930 PM CDT/
* At 727 PM MDT/827 PM CDT/, a severe thunderstorm was located 5
miles east of Tribune, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
west central Kansas.
LAT...LON 3850 10176 3891 10115 3870 10096 3870 10113
3862 10113 3841 10165
TIME...MOT...LOC 0127Z 234DEG 28KT 3847 10165
HAIL...1.50IN
WIND...60MPH
$$
EV3 follow-up statements
320
WWUS53 KGLD 020141
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
741 PM MDT SUN OCT 1 2017
KSC071-109-203-020230-
/O.CON.KGLD.SV.W.0314.000000T0000Z-171002T0230Z/
Wichita KS-Logan KS-Greeley KS-
741 PM MDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
MDT/930 PM CDT/ FOR NORTHERN WICHITA...SOUTH CENTRAL LOGAN AND EAST
CENTRAL GREELEY COUNTIES...
At 741 PM MDT/841 PM CDT/, a severe thunderstorm was located 10 miles
west of Leoti, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Wichita...south central Logan and east central Greeley
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM MDT/1100 PM CDT/ for
west central Kansas.
LAT...LON 3891 10115 3870 10096 3870 10113 3865 10113
3847 10153 3857 10166
TIME...MOT...LOC 0141Z 234DEG 28KT 3854 10153
HAIL...1.50IN
WIND...60MPH
$$
EV401
WWUS53 KGLD 020204
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
904 PM CDT SUN OCT 1 2017
KSC071-020214-
/O.CAN.KGLD.SV.W.0314.000000T0000Z-171002T0230Z/
Greeley KS-
904 PM CDT SUN OCT 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREELEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10096 3870 10113 3865 10113 3855 10135
3863 10151 3887 10112
TIME...MOT...LOC 0204Z 234DEG 28KT 3864 10135
$$
KSC109-203-020230-
/O.CON.KGLD.SV.W.0314.000000T0000Z-171002T0230Z/
Wichita KS-Logan KS-
904 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN WICHITA AND SOUTH CENTRAL LOGAN COUNTIES...
At 904 PM CDT, a severe thunderstorm was located 10 miles north of
Leoti, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Wichita and south central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10096 3870 10113 3865 10113 3855 10135
3863 10151 3887 10112
TIME...MOT...LOC 0204Z 234DEG 28KT 3864 10135
HAIL...1.50IN
WIND...60MPH
$$
EV307
WWUS53 KGLD 020222
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
922 PM CDT SUN OCT 1 2017
KSC109-203-020230-
/O.CON.KGLD.SV.W.0314.000000T0000Z-171002T0230Z/
Wichita KS-Logan KS-
922 PM CDT SUN OCT 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN WICHITA AND SOUTH CENTRAL LOGAN COUNTIES...
At 921 PM CDT, a severe thunderstorm was located 13 miles south of
Russell Springs, or 15 miles west of Scott State Lake, moving
northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Wichita and south central Logan Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for west central
Kansas.
LAT...LON 3870 10096 3870 10113 3865 10113 3865 10126
3872 10133 3885 10110
TIME...MOT...LOC 0221Z 234DEG 28KT 3872 10121
HAIL...1.50IN
WIND...60MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 6:27 PM MDT, 1 hour earlier.
Area forecast discussion, Oct 1, 6:27 PM MDT, 1 hour before
Area Forecast Discussion National Weather Service Goodland KS 627 PM MDT Sun Oct 1 2017 .UPDATE... Issued at 625 PM MDT Sun Oct 1 2017 Just completed an update. Convectively reinforced cold front is moving through the area at this time. Wind gusts behind the front have been as high as 50 to 55 mph. So adjusted the timing and increased the speeds/gusts to account for the latest trends. && .SHORT TERM...(This evening through Monday) Issued at 200 PM MDT Sun Oct 1 2017 Upper trough and associated surface cold front will result in thunderstorm chances tonight. Best coverage will probably be in northeast Colorado and east along the Kansas-Nebraska border area, with more isolated coverage elsewhere. However, environment is supportive of supercells, with strong deep layer shear and instability in place, so expecting a large hail and tornado threat, especially with discrete storms. Convection will result in cold front surging south across the forecast area this evening with a brief period of gusty north winds immediately following frontal passage, then becoming light overnight. Storm chances will continue through the overnight in eastern area, but severe threat will end by 06z. Lows will range from the lower 40s in northeast Colorado to the upper 50s in north central Kansas. After a lull in precipitation chances Monday morning, expect to see redevelopment Monday afternoon. Front will stall out and try to return northward into far southern parts of the area, roughly along a Hill City to Tribune line by 00z. All of the surface based instability will be south of the front, so severe threat will be limited to those areas through 00z. North of the front, upslope flow into the higher terrain will result in scattered high based storms in northeast Colorado by late afternoon. These storms will likely not be severe due to limited instability. There will be a large temperature gradient across the front...with highs ranging from the lower 60s in northeast Colorado to around 80 in the Hill City to Tribune areas. .LONG TERM...(Monday night through Sunday) Issued at 148 PM MDT Sun Oct 1 2017 Precipitation chances persist throughout much of the long term period with below to near normal temperatures. An upper trough digs into the northwestern CONUS at the start of the period, with ridging to the east, placing the region under southwest flow aloft. A front stalled across the High Plains continues to be the focus for showers and thunderstorms Monday night. Sufficient instability and ample shear will allow the potential for a few strong to severe storms to last into the evening hours. The boundary wavers across the area through at least midweek as some moisture filters in, keeping good chances for showers and thunderstorms in the forecast. By Thursday, the upper low in the northwestern CONUS travels northeast into Canada as a new low forms in the Pacific Northwest/northern Rockies. This next system traverses the northern Plains Friday into Saturday, sending a cold front through the High Plains and increasing precipitation chances. Conditions dry out over the weekend behind the frontal passage. There is still uncertainty in the forecast, especially regarding the position of the front throughout the week as well as how far south the late week low will travel. Will continue to monitor and refine details as guidance comes into better agreement. High temperatures are cooler in the mid 50s to upper 60s through Friday. This is followed by a return to the 70s during the weekend. Lows are generally in the 40s and 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 546 PM MDT Sun Oct 1 2017 For Kgld, there will be an isolated thunderstorm possible near the site until a strong cold front moves through. At this time chose to only put vcts. Between 01z and 02z the winds will shift to the north near 23 knots gusting to around 32 knots. A couple hours after the front moves through the winds will decrease to 5 to 9 knots as they shift to the northeast. Vfr conditions are expected until near 10z when mvfr ceilings move in. Vfr conditions are to return around 16z. For Kmck, southeast winds near 18 knots gusting to near 26 knots. At around 02z the winds shift to the north and increase to near 20 knots with gusts to around 30 knots. An isolated thunderstorm will be possible until 04z and took care of it with a vcts. At 04z the winds will be in the 5 to 9 knot range as they shift toward the east late tomorrow morning. Vfr conditions are expected until 09z when mvfr ceilings will develop and continue through the rest of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...024 LONG TERM...JBH AVIATION...BULLER
Hazardous weather outlook, Oct 1, 10:46 AM MDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1046 AM MDT Sun Oct 1 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1046 AM MDT Sun Oct 1 2017 /1146 AM CDT Sun Oct 1 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is an enhanced risk of severe thunderstorms this afternoon and evening mainly for locales in northeast Colorado and southwest Nebraska. There is a slight risk of severe thunderstorms this afternoon and evening in the remainder of the area. Large hail...damaging wind gusts and even an isolated tornado or two are possible in any storms that do develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... For Monday into Tuesday...isolated strong to severe thunderstorms will be possible for the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Oct 1, 5:02 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 8 E HOXIE 39.36N 100.29W
10/01/2017 M3.00 INCH SHERIDAN KS TRAINED SPOTTER
REPORT OF 3 INCH HAIL RECEIVED VIA SOCIAL MEDIA,INCLUDED
PICTURE.
&&
SELMORELocal storm report, Oct 1, 5:05 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TORNADO 1 N STUDLEY 39.36N 100.16W
10/01/2017 GRAHAM KS STORM CHASER
BRIEF WEAK TORNADO
&&
024Local storm report, Oct 1, 5:29 PM MDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
529 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 12 E HOXIE 39.36N 100.21W
10/01/2017 E2.50 INCH SHERIDAN KS TRAINED SPOTTER
2.5 INCH HAIL WAS REPORTED VIA SOCIAL MEDIA, INCLUDED
PICTURE.
&&
SELMORELocal storm report, Oct 1, 5:47 PM MDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
547 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TORNADO 4 E HILL CITY 39.37N 99.77W
10/01/2017 GRAHAM KS STORM CHASER
STORM CHASER REPORTED A TORNADO ON THE GROUND FOR
APPROXIMATELY ONE MINUTE. SOME TREE LIMBS DOWN. ALSO HAD
1.25 INCH HAIL.
&&
SELMORESpecial weather statement, Oct 1, 6:15 PM MDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Goodland KS 615 PM MDT Sun Oct 1 2017 COZ090>092-KSZ001-013-027-NEZ079-020215- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Sherman- Wallace-Dundy- Including the cities of Yuma, Wray, Burlington, Arapahoe, Cheyenne Wells, St. Francis, Bird City, Goodland, Sharon Springs, and Benkelman 615 PM MDT Sun Oct 1 2017 /715 PM CDT Sun Oct 1 2017/ Brief wind gusts of up to 55 mph will accompany a cold front moving through the area early this evening. Areas of blowing dust and reduced visibility may also occur. This includes Interstate 70 between Goodland, Kansas, and Limon, Colorado. Motorists should be prepared for a sudden wind shift to the north and strong winds. Also, be aware of the possibility of reduced visibility in blowing dust.
Local storm report, Oct 1, 7:20 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT SUN OCT 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM HAIL 7 N SELKIRK 38.57N 101.52W
10/01/2017 M1.50 INCH WICHITA KS TRAINED SPOTTER
STORM SPOTTER REPORTED 1.5 INCH HAIL AND DAMAGE DONE TO
SOME WINDOWS AT HER HOUSE.
&&
SELMOREThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 7:00 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 30 min |
| Oct 1, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Wichita | 25 min |
| Oct 1, 8:36 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan, Thomas | 39 min |
| Oct 2, 4:28 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 47 min |
| Oct 2, 5:12 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.